Polypharmacy is absolutely out of control and it is costing our health-care system huge amounts of money as well as endangering patients.  As I visit many geriatric folks, often suffering with chronic cognitive disease such as alzheimers disease, I see people on regimens of tons of medications.  The most common psychiatric presentation I see in the geriatric population is confusion, cognitive decline, hallucinations and disorientation. All of this is known as a syndrome called “delirium.”  Although I write on this topic often, I cannot stress enough the need to put an end to this over-prescribing behavior that is going on in the system. The only way to combat the problem is for family members to be aware of this problem and to ask the right questions to the doctor.

I has the pleasure of meeting an 84 man who was living an absolutely normal life with no cognitive problems. Within the last 1 month he had deteriorated to the point where he was hallucinating, combative with family and acting in a bizarre fashion. He was unable to care for himself and the family was at their breaking point over the situation.  They had found me and asked me to come help them.  I met this gentleman and asked to see the medications he is currently on.  Within the last month he was given three different medications to “control” his bizarre behavior and these medicines included high doses of benzodiazepines, anti-psychotics and anti-histamines. After reviewing the history and examining the patient, it was clear that this fellow had a urine infection about a month ago that was not diagnosed for a couple of weeks. That was the starting point of his change in behavior. The urine infection was treated but by that point he was put on these 3 medications by his doctor. Even though the infection subsided, he continued to show worsening levels of behavior.

Fortunately this case was a very easy fix, but sadly I fear this would have gone on indefinetly had they not found me.  After tapering down and ultimately off the medications, he quickly improved and within 2 weeks he was back to his old self.  The family was thrilled and the patient was very thankful.

The bottom line and lesson to be learned is “less is more” in geriatric patients and quite frankly all patients. Especially medicines such as benzodiazepines (ativan, xanax, valium, klonopin), anti-histamines (hydroxyzine, visteral, benadryl, atarax), antipsychotics (haldol, zyprexa, seroquel, risperdal) and opioid pain medications (percocet, vicodin, oxycodone, hydrocodone, morphine, codeine)-which all can cause severe confusion and ultimately lead to full blow delirium. The problem is all of these medications are often misused to control psychiatric symptoms but 9 times out of 10, there is an underlying medical problem that when found and treated, will lead to resolution of the psychiatric symptoms without using any psychiatric medications. While low doses of antipsychotics are helpful and I do use them often, I use very low doses and never use any of the other types of medications which actually worsen the delirium rather than help.

So if you have a parent or relative, especially in a nursing home or living with you at home and they are on a medication list that is really long-please talk to the doctor, research the medications online to ensure they are not on excessive medications of the classes mentioned above and check drug interactions by one of the free tools online which will tell you if there are any concering drug interactions which are often missed.

If a loved one experiences a relatively sudden change in behavior, be relentless in finding a doctor to get to the bottom of the underlying medical problem which will be there almost 100 percent of the time. I have seen too many of these patients waste away and ultimately diagnosed with end-state dementia and end up dying when in reality they had a reversible syndrome known as delirium.

Michael Yasinski MD